Letters in Mathematical Physics

, Volume 84, Issue 1, pp 1–14 | Cite as

Quantum Random Walks and Vanishing of the Second Hochschild Cohomology

  • Debashish Goswami
  • Lingaraj Sahu


Given a conditionally completely positive map \({\mathcal{L}}\) on a unital *-algebra \({\mathcal{A}}\) , we find an interesting connection between the second Hochschild cohomology of \({\mathcal{A}}\) with coefficients in the bimodule \({E_{\mathcal L} = {\mathcal B}^a (\mathcal{A} \oplus M)}\) of adjointable maps, where M is the GNS bimodule of \({\mathcal{L}}\) , and the possibility of constructing a quantum random walk [in the sense of (Attal et al. in Ann Henri Poincar 7(1):59–104, 2006; Lindsay and Parthasarathy in Sankhya Ser A 50(2):151–170, 1988; Sahu in Quantum stochastic Dilation of a class of Quantum dynamical Semigroups and Quantum random walks. Indian Statistical Institute, 2005; Sinha in Banach Center Publ 73:377–390, 2006)] corresponding to \({\mathcal{L}}\) .

Mathematics Subject Classification (2000)

16E40 81S25 


Noncommutative probability quantum random walk Hochschild cohomology 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Attal S. and Pautrat Y. (2006). From repeated to continuous quantum interactions. Ann. Henri Poincar 7(1): 59–104 MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Belton, Alexander C.R.: Random-walk approximation to vacuum cocycles.
  3. 3.
    Christensen E. and Evans D.E. (1979). Cohomology of operator algebras and quantum dynamical semigroups. J. Lond. Math. Soc. 20: 358–368 MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Evans, D.E., Lewis, J.T.: Dilation of irreversible evolutions in algebraic quantum theory. Communications in the Dublin Institute of Advanced Studies, vol. 24, Dublin (1977)Google Scholar
  5. 5.
    Franz, U., Skalski, A.: Approximation of quantum Lévy processes by quantum random walks. In: Proceedings of the Indian Academy of Sciences (Mathematical Sciences). (to appear)
  6. 6.
    Gerstenhaber M. (1964). On the deformation of rings and algebras. Ann. of Math. 79(2): 59–103CrossRefMathSciNetGoogle Scholar
  7. 7.
    Goswami D. and Sinha K.B. (2007). Quantum Stochastic Processes and Non-commutative Geometry. Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge Google Scholar
  8. 8.
    Goswami D. and Sinha K.B. (1999). Hilbert modules and stochastic dilation of a quantum dynamical semigroup on a von Neumann algebra. Commun. Math. Phys. 205(2): 377–403 MATHCrossRefADSMathSciNetGoogle Scholar
  9. 9.
    Hochschild G. (1945). On the cohomology groups of an associative algebra. Ann. Math. 46: 58–67 CrossRefMathSciNetGoogle Scholar
  10. 10.
    Hudson, R.L. : Quantum diffusions and cohomology of algebras. In: Proceedings of the 1st World Congress of the Bernoulli Society (Tashkent, 1986), vol. 1, pp. 479–483. VNU Sci. Press, Utrecht (1987)Google Scholar
  11. 11.
    Hudson R.L. and Parthasarathy K.R. (1984). Quantum Ito’s formula and stochastic evolutions. Commun. Math. Phys. 93(3): 301–323 MATHCrossRefADSMathSciNetGoogle Scholar
  12. 12.
    Lindsay J.M. and Parthasarathy K.R. (1988). The passage from random walk to diffusion in quantum probability II. Sankhyā Ser. A 50(2): 151–170 MATHMathSciNetGoogle Scholar
  13. 13.
    Parthasarathy K.R. (1992). An Introduction to Quantum Stochastic Calculus. Monographs in Mathematics, vol. 85. Birkhäuser Verlag, Basel Google Scholar
  14. 14.
    Sahu, L.: Quantum stochastic dilation of a class of quantum dynamical semigroups and quantum random walks. Ph. D. Thesis, Indian Statistical Institute (2005)Google Scholar
  15. 15.
    Sahu, L.: Quantum random walks and their convergence to Evans–Hudson flows. In: Proceedings of the Indian Academy of Sciences (Mathematical Sciences) (to appear)Google Scholar
  16. 16.
    Sinclair, A.M., Smith R.R.: Hochschild cohomology of von Neumann algebras. London Mathematical Society Lecture Note Series, vol. 203, Cambridge University Press, Cambridge (1995)Google Scholar
  17. 17.
    Sinha K.B. (2006). Quantum random walks revisited. Banach Center Publ. 73: 377–390 CrossRefGoogle Scholar

Copyright information

© Springer 2008

Authors and Affiliations

  1. 1.Stat-Math UnitIndian Statistical Institute, KolkataKolkataIndia
  2. 2.Stat-Math UnitIndian Statistical Institute, Bangalore CentreBangaloreIndia

Personalised recommendations